Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

August 5, 2020Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at Aug 5, 2020, 8:43 AM EDT for Jefferson County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2020, 8:43 AM EDT (12:43 UTC)
Expired
Aug 5, 2020, 9:30 AM EDT
In force
47 min
Issued by
NWS Buffalo, NY

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 23 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 0.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

440 
WWUS81 KBUF 051243
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
843 AM EDT Wed Aug 5 2020

NYZ007-008-051330-
Jefferson-Lewis-
843 AM EDT Wed Aug 5 2020

...SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS WILL AFFECT 
SOUTHWESTERN JEFFERSON AND WEST CENTRAL LEWIS COUNTIES...

At 841 AM EDT, showers and isolated thunderstorms with gusty winds 
were located near Adams, or 11 miles south of Watertown, moving east 
at 35 mph.

Winds in excess of 40 mph are possible with these showers and 
isolated thunderstorms.

Locations impacted include...
Lowville, Adams, Barnes Corners, Southwick Beach State Park, Adams
Center, Denmark, Henderson, Rodman, Lorraine, Copenhagen, Castorland,
Worth, East Rodman, Bellwood, Belleville and Rector.

This includes Interstate 81 near exit 41.
 
If outdoors, consider seeking shelter inside a building.

LAT...LON 4376 7627 4384 7625 4392 7550 4372 7548
TIME...MOT...LOC 1241Z 264DEG 32KT 4381 7596 
$$

JLA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 5, 8:05 AM EDT, 38 minutes earlier.

Area forecast discussion, Aug 5, 8:05 AM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
805 AM EDT Wed Aug 5 2020

.SYNOPSIS...
Showers will linger downwind of both lakes through around midday,
before an expansive area of high pressure over the upper Mississippi
Valley gradually builds across the lower Great Lakes later today and
tonight. This will provide us with mainly fair dry weather for much
of the rest of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The primary upper low will settle across Quebec this afternoon.
Cyclonic flow aloft associated with the upper low will combine with
lake enhancement to aid a west/southwest upslope flow (850Ts in the
upper single digits C) to produce some showers downwind of both
lakes through around midday. The more robust activity by far will be
east of Lake Ontario during this time (most prevalent over the
terrain), with mainly dry conditions elsewhere. By this afternoon,
all areas will trend drier as sfc high pressure builds in from the
southwest. High temps today will be below average, a rarity for this
summer season so far. Readings will be mainly in the low to mid 70s.
In fact, some areas across the interior higher terrain will likely
only top out in the upper 60s. These cooler temps along with dew
points in the mid 50s and a brisk westerly breeze will make it feel
very refreshing outside.

Cool temps aloft persist tonight with 850Ts down to 7 to 8C,
yielding delta t's across the waters of 15C on Lake Ontario and 18C
on Lake Erie. Large scale subsidence and drying does not leave much
synoptic moisture around, but given the over-water instability think
a few convergent bands (enhanced 900-850mb moisture plume) off Lake
Ontario will occur. Kept just a small chance of showers in through
the overnight. Lows on tonight will be cool as we have seen in quite
a while with readings over the typical cool spots possibly into the
upper 40s while elsewhere temps will fall into the 50s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Surface high pressure under broad upper troughing will support dry,
but cooler temperatures into Thursday night.

A glancing shot of precipitation expected Friday, primarily during
the afternoon along the Southern Tier, as a southern stream wave
interacts with a stalled boundary draped across the Mid Atlantic
region.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Aside from a diurnally driven shower or storm Saturday or Sunday
afternoon/early evening across the Finger Lakes and Southern Tier,
weak ridging should provide mainly dry weather for the majority of
the weekend. A moist southwesterly flow will develop on Monday and
continue into Tuesday as high pressure slides east of the area,
while an upper level trough over the upper Great Lakes approaches
the region. Increasing low level moisture and lowering heights aloft
combined with diurnal heating will bring the next better chance for
some showers and storms to start the work week.

Near normal temperatures to start the period will trend above
average by the weekend into the start of next week, along with a
noticeable uptick in humidity as we progress through the period.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Showers will persist downwind of both lakes through around midday,
with better coverage by far east of Lake Ontario. Expect areas of
intermittent MVFR ceilings (isolated IFR) across the Southern Tier
and east of Lake Ontario through the morning hours.

Drier air associated with high pressure over the lower Ohio Valley
will continue to advect across the area through the afternoon,
allowing residual MVFR/IFR ceilings to improve to VFR by early
afternoon. Widespread VFR conditions are then expected from this
afternoon through the remainder of the TAF period.

Outlook...

Thursday through Sunday...VFR.

&&

.MARINE...
West winds will be in the increase today in the wake of a cold front
that crossed the lower Great Lakes. Winds will be strongest on Lake
Ontario where various Small Craft Advisories are in effect through
today across the western half of the lake, and until late this
evening for the eastern and southeastern shores.

Waterspouts will be possible behind the cold front today through
Thursday with cooling temperatures. The period for best waterspout
potential would be later today into Thursday morning with cold
temperatures aloft and winds becoming light enough to favor
developing low-level convergence zones where waterspouts typically
form.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement through this evening for NYZ005>007.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for LOZ043.
         Small Craft Advisory until noon EDT today for LOZ042.
         Small Craft Advisory until 2 AM EDT Thursday for LOZ044-
         045.

&&

SYNOPSIS...JM/RSH
NEAR TERM...JLA/JM/RSH
SHORT TERM...TMA
LONG TERM...HSK/JM
AVIATION...JM
MARINE...JLA/JM/RSH
Hazardous weather outlook, Aug 5, 5:26 AM EDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
526 AM EDT Wed Aug 5 2020

NYZ001>004-008-010>014-019>021-085-060930-
Niagara-Orleans-Monroe-Wayne-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
526 AM EDT Wed Aug 5 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005>007-060930-
Northern Cayuga-Oswego-Jefferson-
526 AM EDT Wed Aug 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-060930-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
526 AM EDT Wed Aug 5 2020

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

Waterspouts are possible this morning and again tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-060930-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
526 AM EDT Wed Aug 5 2020

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Today and tonight.

Waterspouts are possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-060930-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
526 AM EDT Wed Aug 5 2020

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 5, 5:47 AM EDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Buffalo NY
547 AM EDT Wed Aug 5 2020

NYZ007-008-051030-
Jefferson-Lewis-
547 AM EDT Wed Aug 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON AND NORTH
CENTRAL LEWIS COUNTIES...

At 546 AM EDT, a strong thunderstorm was located near Dexter, or 9
miles west of Watertown, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Watertown, Fort Drum, Carthage, West Carthage, Dexter, Glen Park,
Herrings, Sackets Harbor, Black River, Smithville, Philadelphia,
Brownville, Antwerp, Evans Mills, Deferiet, Calcium, Perch Lake,
Rutland Center, Diana Center and Great Bend.

This includes Interstate 81 between exits 43 and 48.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4386 7610 4400 7619 4428 7559 4404 7541
TIME...MOT...LOC 0946Z 241DEG 31KT 4394 7609

JM
Special weather statement, Aug 5, 6:30 AM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Buffalo NY
630 AM EDT Wed Aug 5 2020

NYZ007-008-051130-
Jefferson-Lewis-
630 AM EDT Wed Aug 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON AND NORTH
CENTRAL LEWIS COUNTIES...

At 630 AM EDT, a strong thunderstorm was located over Watertown,
moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Watertown, Fort Drum, Carthage, Glen Park, Herrings, Black River,
Philadelphia, Theresa, Antwerp, Harrisville, Evans Mills, Deferiet,
Calcium, Perch Lake, Rutland Center, Diana Center, Oxbow, Great Bend,
Muskellunge Lake and Lake Bonaparte.

This includes Interstate 81 between exits 45 and 49.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4414 7526 4388 7590 4409 7601 4434 7572
TIME...MOT...LOC 1030Z 236DEG 26KT 4400 7587

JM
Special weather statement, Aug 5, 7:47 AM EDT, 56 minutes before
Special Weather Statement
National Weather Service Buffalo NY
747 AM EDT Wed Aug 5 2020

NYZ007-051230-
Jefferson-
747 AM EDT Wed Aug 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JEFFERSON COUNTY...

At 745 AM EDT, a strong thunderstorm was located over Stony Point, or
15 miles northwest of Sandy Island Beach State Park, moving east at
35 mph.

Wind gusts of 40 to 50 mph are possible with this storm.

Locations impacted include...
Watertown, Stony Point, Adams, Henderson Harbor, Southwick Beach
State Park, Adams Center, Sackets Harbor, Henderson, Smithville,
Rodman, Lorraine, Mannsville, Ellisburg, Worth and Belleville.

This includes Interstate 81 between exits 39 and 45.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4399 7589 4370 7583 4371 7627 4378 7629
      4383 7636 4387 7635 4387 7636 4384 7645
      4385 7649 4387 7650 4390 7650
TIME...MOT...LOC 1145Z 264DEG 32KT 4382 7634

JLA
Special weather statement, Aug 5, 8:43 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
843 AM EDT Wed Aug 5 2020

NYZ007-008-051330-
Jefferson-Lewis-
843 AM EDT Wed Aug 5 2020

...SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS WILL AFFECT
SOUTHWESTERN JEFFERSON AND WEST CENTRAL LEWIS COUNTIES...

At 841 AM EDT, showers and isolated thunderstorms with gusty winds
were located near Adams, or 11 miles south of Watertown, moving east
at 35 mph.

Winds in excess of 40 mph are possible with these showers and
isolated thunderstorms.

Locations impacted include...
Lowville, Adams, Barnes Corners, Southwick Beach State Park, Adams
Center, Denmark, Henderson, Rodman, Lorraine, Copenhagen, Castorland,
Worth, East Rodman, Bellwood, Belleville and Rector.

This includes Interstate 81 near exit 41.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4376 7627 4384 7625 4392 7550 4372 7548
TIME...MOT...LOC 1241Z 264DEG 32KT 4381 7596

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:19 PM EDTSpecial Weather StatementBUFNiagara56 min
Aug 4, 8:34 PM EDTSpecial Weather StatementBUFGenesee, Orleans56 min
Aug 4, 8:58 PM EDTSpecial Marine WarningBUF32 min
Aug 4, 9:21 PM EDTSevere Thunderstorm WarningBUFErie39 min
Aug 4, 9:44 PM EDTSpecial Weather StatementBUFGenesee, Monroe46 min
Aug 5, 4:47 AM EDTBeach Hazards StatementBUFCayuga, Jefferson, Oswego16 hr
Aug 5, 5:47 AM EDTSpecial Weather StatementBUFJefferson43 min
Aug 5, 6:30 AM EDTSpecial Weather StatementBUFJefferson60 min
Aug 5, 7:42 AM EDTSpecial Marine WarningBUF48 min
Aug 5, 7:47 AM EDTSpecial Weather StatementBUFJefferson43 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.